1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low carbs

Discussion in 'Greetings and Introductions' started by Jak13, Oct 13, 2021.

  1. Jak13

    Jak13 · Active Member

    Messages:
    30
    Likes Received:
    52
    Trophy Points:
    18
    Hi everyone
    I’m new to this site, I’ve been a type 2 diabetic since 2017 without any support really, I’m on 2g sr metformin daily. Having read some of the interesting feeds here about low carbs I decided to give it a go! Day 3 today and I’ve had a hypo whilst out, luckily was in Sainsbury’s so managed to grab a fruit juice and some grapes! My doctors are like most, very busy, I’m wondering if I should cut the medication in half and drop the doctor an email to let them know. I’ve ordered some bm strips for my machine on line they should be here tomorrow then I can keep a proper eye on things. Anyway hello, thank you for your helpful threads so far!
    Jakki
     
    • Like Like x 1
  2. lucylocket61

    lucylocket61 Type 2 · Expert

    Messages:
    5,927
    Likes Received:
    2,562
    Trophy Points:
    178
    Hello Jakki and welcome. What do you mean by a hypo? are you only on metformin for your diabetes, or do you take nay other diabetes meds?

    Our bodies get used to a high level for blood sugar, and when it lowers, in type 2's, it can make us feel shaky and dizzy or weak for a short while. If we rest, our liver will compensate in a short while without need for any sugar from us. Its not like the life threatening type 1 hypos, but can fell scary the first time. I suspect your low carbing is working and so your body panicked as it wasnt getting its usual levels of blood sugar. Our bodies get used to it on a week or two. In the mean times, just stop and breathe for a few mins if it happens again, all will be ok and they we happen less and less as your body gets used to the new diet.

    Its different if you are on med which can cause hypo's in type 2's but metformin isnt one of them.
     
    • Agree Agree x 6
  3. KennyA

    KennyA Type 2 (in remission!) · Well-Known Member

    Messages:
    539
    Likes Received:
    278
    Trophy Points:
    123
    If you're T2 and on no medication that's not a real hypo - although it feels like one. In the early days of low carbing I would sometimes get shaky and sweaty and feel weak and faint. It happened maybe three or four times over no more than a week or two. It's just like stepping into a cool room - it can feel really cold if the previous room was overheated. I don't think it matters much how you handle it providing the trend is to reduce carbs - I crashed straight into 20g/day but I know others have been very successful with a more gradual reduction. Whatever works for you.
     
    • Funny Funny x 1
  4. Jak13

    Jak13 · Active Member

    Messages:
    30
    Likes Received:
    52
    Trophy Points:
    18
    Thank you so much for explaining that! Yes I’m on metformin only so I will just take a breath for a while as you’ve suggested thank you again!
     
    • Friendly Friendly x 1
  5. Jak13

    Jak13 · Active Member

    Messages:
    30
    Likes Received:
    52
    Trophy Points:
    18
    Thank you! Yes I did start with drastic reduction going to 30g/per day for the first three days, I’ve tried to stick to 40g today and I will reduce it down, thank you for the advice
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook